Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 272, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 1:44 AM MDT for 4 counties in North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2011, 1:44 AM MDT (07:44 UTC)
- Expired
- Aug 15, 2011, 2:45 AM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dunn County, ND, McKenzie County, ND, McLean County, ND, Mountrail County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1399 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
776 WUUS53 KBIS 150744 SVRBIS NDC025-053-055-061-150845- /O.NEW.KBIS.SV.W.0272.110815T0744Z-110815T0845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 144 AM MDT MON AUG 15 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA... EAST CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA... NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA... * UNTIL 245 AM MDT/345 AM CDT/ * AT 140 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MANDAREE...OR 51 MILES SOUTHEAST OF WILLISTON...AND MOVING OUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SKUNK CREEK BAY RECREATION AREA AND POUCH POINT RECREATION AREA AROUND 305 AM CDT. DEEP WATER CREEK RECREATION AREA AROUND 325 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. THIS STORM HAS EXHIBITED SOME ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4783 10205 4739 10240 4775 10281 4791 10270 TIME...MOT...LOC 0743Z 294DEG 24KT 4779 10263 WIND...HAIL 70MPH 1.00IN $$ WETZEL
1 follow-up statement
256 WWUS53 KBIS 150824 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 324 AM CDT MON AUG 15 2011 NDC025-053-055-061-150845- /O.CON.KBIS.SV.W.0272.000000T0000Z-110815T0845Z/ MCLEAN ND-MOUNTRAIL ND-MCKENZIE ND-DUNN ND- 224 AM MDT MON AUG 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL DUNN...EAST CENTRAL MCKENZIE...SOUTH CENTRAL MOUNTRAIL AND NORTHWESTERN MCLEAN COUNTIES UNTIL 245 AM MDT/345 AM CDT/... AT 221 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF MCKENZIE BAY RECREATION AREA...OR 54 MILES NORTH OF DICKINSON...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MCKENZIE BAY RECREATION AREA AROUND 235 AM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4789 10266 4783 10205 4739 10240 4773 10279 TIME...MOT...LOC 0823Z 303DEG 27KT 4762 10248 WIND...HAIL 70MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:29 AM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 15, 12:29 AM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 129 AM CDT MON AUG 15 2011 .UPDATE... ALL GRIDS THROUGH 12Z WEDNESDAY. && .DISCUSSION... THUNDERSTORMS CONTINUE THANKS TO FORCING ATTRIBUTED TO A LLJ NOSING INTO SOUTH CENTRAL ND...AND ANOTHER OVER NORTHWEST ND...AROUND/AHEAD OF A WARM FRONTAL BOUNDARY. SHOULD SEE ACTIVITY START TO WANE BETWEEN NOW AND 12Z AS FORCING WEAKENS. RELATIVELY QUIET MONDAY DAYTIME WITH LINGERING PRECIPITATION POSSIBLE IN THE MORNING EAST...AND REDEVELOPMENT WEST IN THE AFTERNOON. MUCH MORE ACTIVE MONDAY NIGHT WITH THE SFC FRONT PUSHING INTO WESTERN AND EVENTUALLY CENTRAL ND...AND AS THE MAIN SHORT WAVE TROUGH LIFTS INTO SOUTH CENTRAL CANADA. SCALED BACK CONSIDERABLY ON POPS TUESDAY DAYTIME AND EVENING AS STRONG DRY AIR ADVECTION DEVELOPS FROM WEST TO EAST...AND ALL FORCING ASSOCIATED WITH THE S/WV PUSHES OFF TO OUR EAST. && .AVIATION... A WARM FRONT IN EASTERN MONTANA TONIGHT WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS EARLY THIS MORNING ACROSS THE FAR NORTHWEST. WAA ACROSS THE SOUTH CENTRAL WILL MAINTAIN THUNDERSTORMS HERE AS WELL EARLY THIS MORNING. THUNDERSTORMS WILL AGAIN BE THE FOCUS MONDAY MORNING EAST AND MONDAY AFTERNOON WEST. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE/AVIATION...NH
Hazardous weather outlook, Aug 14, 3:02 PM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 402 PM CDT SUN AUG 14 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 402 PM CDT SUN AUG 14 2011 /302 PM MDT SUN AUG 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTH CENTRAL NORTH DAKOTA THIS EVENING. POSSIBLE FLOODING WILL BE THE MAIN THREAT ASSOCIATED WITH THIS ACTIVITY. CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER WEST AND CENTRAL NORTH DAKOTA. A FEW STRONGER STORMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS CONTINUE MONDAY THROUGH TUESDAY EVENING. SOME STORMS MAY BE STRONG TO SEVERE DURING THIS PERIOD. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY THROUGH TUESDAY. TM
In the hours before
Special weather statement, Aug 14, 8:50 PM MDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 950 PM CDT SUN AUG 14 2011 NDZ034-046-150345- EMMONS-MORTON- 950 PM CDT SUN AUG 14 2011 ...SPECIAL WEATHER STATEMENT... AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MORTON COUNTY...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... FORT RICE AT 1000 PM CDT RURAL NORTHEAST EMMONS COUNTY AFTER 10 PM. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Special weather statement, Aug 14, 9:58 PM MDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1058 PM CDT SUN AUG 14 2011 NDZ034-035-046-150500- BURLEIGH-EMMONS-MORTON- 1058 PM CDT SUN AUG 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN EMMONS COUNTY...MOVING SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... HAZELTON... VERY HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITHIN THIS STORM. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN EMMONS COUNTY. TAEGER/HEINERT
Special weather statement, Aug 14, 10:57 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1157 PM CDT SUN AUG 14 2011 NDZ035-046-150600- BURLEIGH-EMMONS- 1157 PM CDT SUN AUG 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN EMMONS COUNTY...MOVING EAST AT 5 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND FREQUENT DOWNPOURS CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOFFIT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TAEGER/HEINERT
Special weather statement, Aug 14, 11:07 PM MDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1207 AM CDT MON AUG 15 2011 NDZ020-034-035-150600- BURLEIGH-MORTON-OLIVER- 1207 AM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN OLIVER COUNTY...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PRICE BY 1220 AM CDT... DOUBLE DITCH INDIAN VILLAGE BY 1230 AM CDT... BALDWIN BY 1245 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Special weather statement, Aug 14, 11:51 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1251 AM CDT MON AUG 15 2011 NDZ035-046-150645- BURLEIGH-EMMONS- 1251 AM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN BURLEIGH COUNTY NEAR BISMARCK TO EXTREME NORTHWESTERN EMMONS COUNTY...MOVING NORTHEAST AT 5 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... LINCOLN BY 100 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. ABELING
Special weather statement, Aug 15, 12:45 AM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 145 AM CDT MON AUG 15 2011 NDZ020-035-150745- BURLEIGH-OLIVER- 145 AM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL BURLEIGH COUNTY... MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BALDWIN BY 200 AM CDT... REGAN BY 225 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:22 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 53 min |
| Aug 14, 8:18 PM MDT | Areal Flood Advisory | BIS | Emmons, Logan, McIntosh, Morton | 6 hr |
| Aug 14, 8:30 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 51 min |
| Aug 14, 9:14 PM MDT | Flash Flood Warning | BIS | Emmons, Morton | 6 hr |
| Aug 14, 10:27 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 63 min |
| Aug 14, 11:23 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 67 min |
| Aug 15, 12:48 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 57 min |
| Aug 15, 2:46 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 59 min |
| Aug 15, 3:04 AM MDT | Areal Flood Warning | BIS | Emmons, Morton | 7 hr |
| Aug 15, 3:23 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 50 min |
| Aug 15, 3:46 AM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 29 min |
| Aug 15, 4:10 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver | 65 min |
| Aug 15, 7:19 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 56 min |
| Aug 15, 4:12 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 63 min |
| Aug 15, 4:23 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 67 min |
| Aug 15, 4:41 PM MDT | Tornado Warning | BIS | Dunn, Mercer, Morton, Stark | 34 min |
| Aug 15, 5:14 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 20 min |
| Aug 15, 5:18 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 38 min |
| Aug 15, 5:20 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.